Early Post-Discharge Bleeding and Antiplatelet Therapy Discontinuation Among Acute Myocardial Infarction Patients Treated With Percutaneous Coronary Intervention

Study Questions:

What is the incidence of and response to early post-discharge bleeding in a contemporary myocardial infarction (MI) population treated with clopidogrel or more potent adenosine diphosphate receptor inhibitors (ADPri) in routine practice?

Methods:

This analysis included 9,177 MI patients who were discharged alive on ADPri therapy from 219 US hospitals. At the 6-week follow-up interview, patients were asked to report any bleeding/severe bruising since discharge and any change in ADPri therapy. All bleeding-related rehospitalizations and major adverse cardiovascular events (MACE), defined as death, recurrent MI, stroke, or unplanned coronary revascularization, were independently validated via medical record review. Bleeding events were classified according to the Bleeding Academic Research Consortium (BARC) criteria. The investigators performed multivariable logistic regression modeling to determine the association of discharge second-generation ADPri (prasugrel or ticagrelor) use with bleeding, adjusting for covariates from the CRUSADE bleeding risk model. They also examined the association of bleeding with 6-week risk of MACE using logistic regression models adjusting for the ACTION mortality risk score.

Results:

Higher rates of post-discharge bleeding were observed among patients who were female or white, and those with lower functional status or baseline depression. The occurrence of major bleeding during the index hospitalization did not predict a higher rate of post-discharge bleeding. Patients discharged on a second-generation ADPri were more likely to have early post-discharge bleeding than patients without bleeding. After multivariable adjustment, discharge on a second-generation ADPri remained significantly associated with higher bleeding risk (odds ratio, 1.63; 95% confidence interval, 1.41-1.87).

Conclusions:

The authors concluded that bleeding occurs commonly in the early period after discharge among MI patients treated with percutaneous coronary intervention and ADPris, and is not always brought to clinical attention.

Perspective:

In this study, one in seven post-MI patients on contemporary ADPri therapy experienced bleeding or severe bruising early after discharge, yet rehospitalization for bleeding was rare. Only BARC type 3+ bleeding was significantly associated with higher risk of MACE. Treatment with a second-generation ADPri was a significant factor associated with early bleeding; however, rates of BARC type 3+ bleeding were low (<0.2%) among patients on a second-generation ADPri. Although premature ADPri discontinuation was infrequent, a substantial proportion of these discontinuations occurred in the setting of recent drug-eluting stent implantation and without cardiologist input, indicating the need for continued patient education and close post-acute MI monitoring to prevent catastrophic stent thrombosis.

Clinical Topics: Invasive Cardiovascular Angiography and Intervention

Keywords: Depression, Risk, Myocardial Infarction, Thrombosis, Drug-Eluting Stents, Ticlopidine, Purinergic P2Y Receptor Antagonists, Percutaneous Coronary Intervention


< Back to Listings